Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 21, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 31, 2014, 7:29 PM MDT for McCone County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2014, 7:29 PM MDT (01:29 UTC)
- Expired
- May 31, 2014, 8:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McCone County, MT
The radar
The Glasgow radar (KGGW), 94 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:22 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
302
WUUS55 KGGW 010129
SVRGGW
MTC055-010230-
/O.NEW.KGGW.SV.W.0021.140601T0129Z-140601T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
729 PM MDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MCCONE COUNTY IN NORTHEAST MONTANA...
* UNTIL 830 PM MDT
* AT 728 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF FLOWING WELLS REST AREA...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO CROPS AND PLANTS IS EXPECTED. SOME DAMAGE
TO VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE TO ROOFS...
SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
MCCONE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4755 10626 4769 10578 4728 10558 4727 10614
TIME...MOT...LOC 0129Z 238DEG 12KT 4739 10610
HAIL...1.00IN
WIND...60MPH
$$
GFF
WEATHER.GOV/GLASGOW2 follow-up statements
594
WWUS55 KGGW 010200
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
800 PM MDT SAT MAY 31 2014
MTC055-010230-
/O.CON.KGGW.SV.W.0021.000000T0000Z-140601T0230Z/
MCCONE-
800 PM MDT SAT MAY 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MCCONE
COUNTY UNTIL 830 PM MDT...
AT 756 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH
OF FLOWING WELLS REST AREA...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO CROPS AND PLANTS IS EXPECTED. SOME DAMAGE TO
VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE TO ROOFS...SIDING
AND TREES.
LOCATIONS IMPACTED INCLUDE...
BROCKWAY AND WELDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4755 10626 4769 10578 4728 10558 4727 10614
TIME...MOT...LOC 0159Z 238DEG 12KT 4744 10597
HAIL...1.00IN
WIND...60MPH
$$
GFF
WEATHER.GOV/GLASGOW867 WWUS55 KGGW 010227 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 827 PM MDT SAT MAY 31 2014 MTC055-010237- /O.EXP.KGGW.SV.W.0021.000000T0000Z-140601T0230Z/ MCCONE- 827 PM MDT SAT MAY 31 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCCONE COUNTY WILL EXPIRE AT 830 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. LAT...LON 4755 10626 4769 10578 4728 10558 4727 10614 TIME...MOT...LOC 0227Z 238DEG 12KT 4749 10585 $$ GFF WEATHER.GOV/GLASGOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:07 PM MDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 31, 2:07 PM MDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 207 PM MDT SAT MAY 31 2014 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED LATE THIS AFTERNOON AND TONIGHT. LIFT UPSTREAM OF A TROUGH OVER EASTERN WASHINGTON AND OREGON AND MOIST ADVECTION IN THE BOUNDARY LAYER AROUND A SURFACE LOW IN WYOMING WILL SUPPORT THUNDERSTORM ACTIVITY. STORM SCALE ENSEMBLES SUGGEST MORE SEVERE ACTIVITY IN AREAS SOUTH OF THE MISSOURI RIVER...WHERE INSTABILITY...MOIST ADVECTION...AND SURFACE HEATING FROM PARTLY CLEAR SKIES...ARE BETTER. PACIFIC NORTHWEST UPPER TROUGH MOVES ACROSS MONTANA ON SUNDAY WITH A SURFACE COLD FRONT PASSING THROUGH THE REGION SUNDAY MORNING. PASSAGE OF TROUGH WILL KEEP ELEVATED CHANCES FOR RAIN AND THUNDERSHOWERS THROUGH MONDAY MORNING. SEVERE WEATHER WILL BE CONFINED TO SATURDAY AFTERNOON AND EVENING AS COLD FRONTAL PASSAGE WILL REMOVE THE DEEPER MOISTURE. TOTAL RAINFALL THROUGH MONDAY MORNING IS EXPECTED TO RANGE FROM A HALF INCH TO AN INCH IN A HALF WITH MOST AREAS RECEIVING AROUND AN INCH. FROPA SUNDAY MORNING WILL RESULT IN HIGHS SUNDAY AND MONDAY ABOUT 10 DEGREES COOLER THAN TODAY. WINDS WILL ALSO REMAIN IN THE 10 TO 20KTS RANGE...SOUTHEASTERLY BEFORE THE FRONT AND NORTHERLY AFTER IT. MARTIN .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... GOING FORECAST AS DESCRIBED BELOW STANDS...NO CHANGES MADE. GILCHRIST PREVIOUS LONG TERM DISCUSSION...QUASI ZONAL PATTERN THROUGH THE EXTENDED PERIOD WITH A SHALLOW TROF LINGERING OVER THE NORTHERN ROCKIES. SHORTWAVES ZIPPING ACROSS THE REGION WILL BRING PERIODIC SHOWERS AND THUNDERSTORMS AND COOLER TEMPERATURES BY LATE IN THE WEEK. SLIGHT RIDGE DEVELOPS OVER MONTANA MONDAY NIGHT WITH SURFACE HIGH PRESSURE ALONG THE NORTH DAKOTA BORDER. STRONG SUBSIDENCE SHOULD CUT OFF LINGERING SHOWERS OR THUNDERSTORMS EARLY IN THE EVENING. RIDGE SLIDES EAST ON TUESDAY...OPENING REGION TO SOUTHWEST FLOW. SHORTWAVE TROF PUSHES ACROSS THE NORTHERN ROCKIES SPINNING UP A FRONTAL SYSTEM AS A FOCUS FOR SHOWERS AND THUNDERSTORMS FOR LATE TUESDAY INTO WEDNESDAY NIGHT. DRIER PERIOD POSSIBLE FOR THURSDAY BEFORE NEXT SHORTWAVE DROPS INTO THE NORTHERN ROCKIES. MODELS DIFFERING MORE ON THE TIMING AND POSITION OF THIS WAVE BUT SHOULD HAVE ADDITIONAL STORMS AND COOLER TEMPERATURES INTO NEXT WEEKEND. EBERT && .AVIATION... SYNOPSIS: AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH IN FROM THE SOUTHWEST THIS AFTERNOON AND EVENING...BRINGING EXCELLENT CHANCES FOR SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE STRONG. EXPECT CONTINUED WIDESPREAD SHOWER ACTIVITY TO LINGER OVERNIGHT TONIGHT INTO SUNDAY MORNING. FLIGHT CATEGORY: MAINLY VFR TODAY INTO TONIGHT...SOME BRIEF MVFR OR EVEN IFR CONDITIONS POSSIBLE WITH THUNDERSTORMS. MVFR LATE TONIGHT INTO SATURDAY MORNING UNDER ONGOING PRECIPITATION. VISIBILITY: UNRESTRICTED OUTSIDE OF SHOWERS AND THUNDERSTORMS. MVFR OR EVEN IFR WITH THUNDERSTORMS. CIGS: SCT-BKN LOW AND MID LEVEL CUMULIFORM CLOUDS. VFR THROUGH THIS EVENING...MVFR OVERNIGHT TONIGHT INTO SUNDAY MORNING. WINDS...GENERALLY EASTERLY AT 10-20KTS...BECOMING NORTH-NORTHWEST THIS EVENING AND OVERNIGHT. STRONG GUSTY WINDS EXPECTED WITH THUNDERSTORMS. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 31, 1:51 PM MDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 151 PM MDT SAT MAY 31 2014 MTZ016>027-059>062-011100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 151 PM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD RAIN SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 31, 5:09 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
509 PM MDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL PORT OF OPHEIM 49.00N 106.38W
05/31/2014 E0.75 INCH VALLEY MT TRAINED SPOTTER
&&
BBLocal storm report, May 31, 5:41 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
541 PM MDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST PORT OF SCOBEY 49.00N 105.41W
05/31/2014 E60 MPH DANIELS MT OTHER FEDERAL
0534 PM HAIL 2 W VAN NORMAN 47.35N 106.43W
05/31/2014 E1.00 INCH GARFIELD MT TRAINED SPOTTER
&&
BBSpecial weather statement, May 31, 6:13 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
613 PM MDT SAT MAY 31 2014
MTZ023-010115-
MCCONE-
613 PM MDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
UNTIL 715 PM MDT.
AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
NELSON CREEK REC AREA TO FLOWING WELLS REST AREA...AND MOVING EAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
BROCKWAY...
CIRCLE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4718 10614 4723 10618 4735 10617 4736 10628
4773 10616 4772 10544 4719 10561
TIME...MOT...LOC 0013Z 262DEG 22KT 4762 10605 4735 10614
GFF
WEATHER.GOV/GLASGOWLocal storm report, May 31, 6:26 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
626 PM MDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 N FLOWING WELLS REST 47.34N 106.17W
05/31/2014 E1.00 INCH MCCONE MT TRAINED SPOTTER
QUARTER SIZE HAIL WITH HEAVY RAIN.
&&
GILCHRISTSpecial weather statement, May 31, 6:45 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 645 PM MDT SAT MAY 31 2014 MTZ022-010145- GARFIELD- 645 PM MDT SAT MAY 31 2014 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 745 PM MDT. AT 643 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF HILLSIDE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF SOUTHEASTERN GARFIELD COUNTY... RURAL AREAS OF EASTERN GARFIELD COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4721 10619 4686 10610 4685 10658 4703 10662 TIME...MOT...LOC 0045Z 232DEG 18KT 4699 10647 GFF WEATHER.GOV/GLASGOW
Local storm report, May 31, 6:46 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
646 PM MDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 7 SE COHAGEN 46.99N 106.51W
05/31/2014 E0.88 INCH GARFIELD MT TRAINED SPOTTER
NICKLE TO DIME SIZE HAIL.
&&
GILCHRISTThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:13 PM MDT | Special Weather Statement | GGW | McCone | 62 min |
| May 31, 6:22 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone | 53 min |
| May 31, 6:45 PM MDT | Special Weather Statement | GGW | Garfield | 60 min |
| May 31, 8:09 PM MDT | Flash Flood Warning | GGW | Garfield, McCone | 3 hr |
| May 31, 11:38 PM MDT | Areal Flood Warning | GGW | Richland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.